Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 47, NWS Boston/Norton, MA

July 20, 2025Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2025, 6:27 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2025, 6:27 PM EDT (22:27 UTC)
Expired
Jul 20, 2025, 7:15 PM EDT
In force
48 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:45 PM EDTTSTM WND DMG1 Nnw Willimantic, CTTree downed on wires on Pleasant Valley Rd at Mansfield Ave in Mansfield. relayed by amateur radio.
Jul 20, 6:45 PM EDTTSTM WND DMG2 Wnw Willimantic Ap, CTCorrects previous tstm wnd dmg report from 2 WNW Willimantic AP. Downed powerlines on Browns Rd in Mansfield, with a tree downed on Browns Rd as well, which was blocking 1 lane of travel. relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:08 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS51 KBOX 202227
SVRBOX
CTC003-013-015-202315-
/O.NEW.KBOX.SV.W.0047.250720T2227Z-250720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
627 PM EDT Sun Jul 20 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Windham County in northern Connecticut...
  Southern Tolland County in northern Connecticut...
  East central Hartford County in northern Connecticut...

* Until 715 PM EDT.

* At 627 PM EDT, a severe thunderstorm was located near Mansfield,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Manchester, Glastonbury, Mansfield, Windham, Plainfield,
  Willimantic, Coventry, Hebron, Brooklyn, Marlborough, Willington,
  Columbia, Canterbury, Bolton, Sterling, Andover, Chaplin, Hampton,
  and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 7224 4169 7179 4164 7179 4165 7186
      4163 7196 4166 7213 4166 7216 4171 7224
      4169 7227 4167 7227 4164 7233 4161 7233
      4159 7239 4160 7241 4159 7242 4169 7261
TIME...MOT...LOC 2227Z 296DEG 32KT 4175 7227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
285 
WWUS51 KBOX 202308
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
708 PM EDT Sun Jul 20 2025

CTC003-013-015-202318-
/O.EXP.KBOX.SV.W.0047.000000T0000Z-250720T2315Z/
Windham CT-Tolland CT-Hartford CT-
708 PM EDT Sun Jul 20 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINDHAM...SOUTHERN
TOLLAND AND EAST CENTRAL HARTFORD COUNTIES WILL EXPIRE AT 715 PM
EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut.

LAT...LON 4185 7224 4169 7179 4164 7179 4165 7186
      4163 7196 4166 7213 4166 7216 4171 7224
      4169 7227 4167 7227 4164 7233 4161 7233
      4159 7239 4160 7241 4159 7242 4169 7261
TIME...MOT...LOC 2308Z 296DEG 32KT 4160 7187 

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:51 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 1:51 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
151 PM EDT Sun Jul 20 2025

.SYNOPSIS...
Severe thunderstorms with damaging winds and downpours are
possible from mid afternoon into the evening, especially across
the interior. Behind the front, it will turn cooler and much
less humid Monday and Tuesday. A warming trend begins Wednesday, with heat and humidity returning
for Thursday and especially Friday when highs may reach 95 to 100
degrees resulting in dangerous Heat Indices. Summer heat and
humidity may persist into next weekend...although probably not to
the magnitude of what we are expecting for Friday. Dry weather for
much of the work week, but the risk for a few showers and
thunderstorms begins Friday and continues into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Rest of Today:

Key Points:

 * Scattered strong to severe storms possible through 10 pm tonight
 * The primary hazard is damaging wind gusts
 * Secondary hazards is heavy rain and small hail

There was not much change in guidance this morning compared to last
night, with the timing of the thunderstorms for today remaining the
same. Expecting convective initiation to begin across the western MA
into southern VT and NH between 2-4pm ahead of the cold front.
Storms this evening will progress southeast towards coastal
Massachusetts and Rhode Island through about 8-10 pm tonight before
decaying with the loss of diurnal heating and more stable air over
the southern waters.  The environment remains supportive of
organized severe thunderstorms, characterized by 1000-1500 J/kg of
MLCAPE and 30-35 knots of surface-to-6 km shear.  The primary threat
is damaging wind gusts, especially ahead of any bowing segments, as
low-level lapse rates range from 9 to 11 °C/km, all the way up to
800 mb.  Frequent lightning and heavy rain will accompany any
thunderstorm that forms today, but flash flooding should be a low
risk, given that storms will be moving along quickly, with training
unlikely.  Low risk for hail today as strong winds aloft and
rotating updrafts would support longer updraft residence times for
hail stones, but the freezing level is still above 12kft, meaning
most hail stones will melt before reaching the ground.  Still think
the tornado threat is very low given minimal low-level shear.  Would
likely need a residual outflow and sea breeze boundary in order to
produce low-level spin.

Tonight:

The cold front will begin to usher in cooler and more comfortable
conditions starting tonight. Overnight lows drop into the low to mid
60s with dewpoints in the upper 50s by daybreak.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

Key Point:

 * Very comfortable weather Monday and Monday night

Monday:

Monday will likely feature a top 10 weather day for Southern New
England as high pressure builds in behind the cold front. High
temperatures will be quite comfortable in the 70s to low 80s, and
dewpoints will drop into the low 50s to even the upper 40s.  Other
than a few fair-weather cumulus clouds, skies will be mostly sunny.
It will be a bit breezy, with gusts around 20-25 mph due to
northwest winds and cold air advection.

Monday Night:

Still under high pressure, winds will subside quickly around sunset,
leaving mostly clear skies. Expecting strong radiational cooling to
bring low temperatures down into the mid-40s to the low 50s away
from coasts and urban areas.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

Key Messages...

* Beautiful Tue with low humidity and highs upper 70s/near 80

* Warming trend begins Wed with highs well into the 80s

* Heat & Humidity arrive Thu which may peak on Fri with highs 95-100
  and Heat Indices of 100-105+ will be possible

* Summer heat & humidity may persist into next weekend

* A dry stretch of weather for much of the week, but the risk for a
  few thunderstorms returns Fri into next weekend

Details...

Tuesday...

High pressure overhead will result in beautiful weather
on Tuesday. After a cool start...plenty of sunshine & light winds
will result in afternoon highs recovering into the upper 70s/near 80
in many locations. Low humidity and light winds will make for a very
comfortable day across the region.

Wednesday...

The high pressure system and upper level trough shift east of the
region by Wednesday. This allows for rising height fields and the
beginning of a warming trend. Highs will likely recover well into
the 80s across much of the region...but humidity levels will remain
comfortable for this time of year.

Thursday through next weekend...

The Bermuda high takes control of our weather by late this week with
the return of heat & humidity. 850T rise to around +18C/+19C by Thu
which should allow highs in some locations to reach or exceed 90+.
850T may further climb to +20C/+21C by Fri...which may allow many
locations to reach between 95 and 100 degrees and challenge record
highs. Dangerous heat and humidity on Friday too with the potential
for heat indices of 100 to 105+ degrees...so Heat Headlines will
likely be needed.

Upper level ridging to our south and above normal height fields may
maintain the heat and humidity into next weekend to some
extent...but probably not to the magnitude of Friday.

Dry weather should dominate during much of the work week...but there
will be the risk for a few showers and t-storms by Fri and into next
weekend. We certainly will have the instability for convection by
this time...but will have to wait and see how much upper level
support is present.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update: Moderate confidence. Uncertainty with timing of
ceilings, mainly near Cape Cod and Islands.

Expecting cigs to slowly improve into lower end of VFR into this
evening, but areas of IFR cigs/fog should return toward sunset
on parts of Cape Cod and Islands, though confidence is not
overly high.

Focus is on potential line of TS tracking NW to SE from late
afternoon through early evening, probably weakening before
reaching Cape Cod and Islands. Potential for gusts to 45kt and
brief IFR in downpours. Timing is roughly from 4-5 pm NW to
8-9 pm SE.

Clearing follows as winds shift to NW with VFR tonight and Mon.
Should see diurnal clouds Mon with sct-bkn VFR cloud bases
050-060 along with gusts to 20kt through early afternoon.

KBOS terminal...High confidence in TAF including timing of TS.

KBDL terminal...High confidence in TAF including timing of TS.

Outlook /Tuesday through Friday/...

Tuesday through Tuesday Night: VFR.

Wednesday through Wednesday Night: VFR. Breezy.

Thursday: VFR. Windy with local gusts up to 30 kt.

Thursday Night: VFR. Breezy.

Friday: Windy with local gusts up to 30 kt. Chance SHRA, chance
TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Monday Night...High confidence.

Southerly winds 10-20 kt today shifting to NW tonight with a few 20-
25 kt post-frontal gusts developing late tonight into Mon night.
Thunderstorms form inland this afternoon and weaken before
reaching the waters this evening.

Outlook /Tuesday through Friday/...

Tuesday through Wednesday: Winds less than 25 kt.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas locally approaching 5 ft.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of seas approaching 5 ft.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of seas approaching 5 ft. Slight chance of
rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/KP
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...Frank
AVIATION...JWD
MARINE...Frank/KP

In the hours before

Local storm report, Jul 20, 5:54 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
554 PM EDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     2 S Belchertown         42.24N 72.41W
07/20/2025                   Hampshire          MA   Law Enforcement

            Several trees downs in Belchertown near
            turkey hill road, Chauncey walker street,
            Summir street, and shaw road (Tree on car).

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region46 min
Jul 20, 5:20 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region40 min
Jul 20, 5:34 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region56 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.